Antipsychotics learning module Extrapyramidal side effects: tardive dyskinesia

Tardive dyskinesia is generally an uncommon but serious extrapyramidal side effect of antipsychotic use. Features of tardive dyskinesia typically appear some months or years after starting antipsychotic treatment (and when treatment is stopped). It is thought that tardive dyskinesia arises from increased sensitivity and abundance of striatal dopamine D2 receptors in response to chronic D2 antagonism.

Tardive dyskinesia is characterised by stereotyped, repetitive, painless, involuntary, quick, tic-like movements. Patients with tardive dyskinesia are usually unaware of the movements they make. The movements are more pronounced when a patients is agitated and ease during states of relaxation, disappearing altogether during sleep.

The most commonly affected muscles are perioral, ie those of the tongue, face and jaw. The tongue may dart out (‘fly catcher sign’), or sweep the buccal surface (‘bon bon sign’) or make horizontal protrusions (‘tromboning’). The lips may pucker or smack. The teeth may grind and the jaw clench. Other muscles also involved include eyelids, neck, limbs, trunk, and the intercostal muscles and diaphragm. Slower twisting movements and sustained dystonic postures may also occur; they are more common in young men and may be disabling.

Tardive dyskinesia often takes a waxing and waning course and can remit spontaneously in younger patients but it can be irreversible in a substantial minority of sufferers.

Factors which increase risk

It is considered that the occurrence of tardive dyskinesia may be associated with the cumulative dose of the antipsychotic. Other risk factors include advancing age, female gender, dementia, history of extrapyramidal side effects, organic brain damage including head injury.

Paradoxically, in some cases an increase in antipsychotic dose may reduce the symptoms of tardive dyskinesia giving a false impression that the condition has resolved.

Use of an antimuscarinic drug for the management of other extrapyramidal side effects may worsen tardive dyskinesia.

Risk-reduction measures

It is important to be vigilant for early signs of tardive dyskinesia, such as fine vermicular (wormlike) movements of the tongue—early withdrawal of antipsychotic (or switching to another one) may prevent further development of tardive dyskinesia. The dose of antipsychotic and its duration of use should be kept to the minimum necessary for treatment.


The treatment for tardive dyskinesia is to reduce the dose of antipsychotic and where possible discontinue it altogether. Alternatively, treatment may be switched to another antipsychotic with lower liability for tardive dyskinesia. If the patient is taking a prolonged-release antipsychotic a switch to oral treatment should be considered.

In the first few weeks the symptoms of tardive dyskinesia may be exacerbated by stopping the drug or reducing the dosage.

Page 15 of 46

Page last modified: 17 February 2015